Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2020, 8:30 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 5, 2020, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:15 PM EDT | TSTM WND DMG | 4 Nnw Midway, NC | TREE DOWN ON ROAD AT INTERSECTION OF EBERT RD AND CLEMMONSVILLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1616 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS52 KRAH 060030
SVRRAH
NCC057-067-060115-
/O.NEW.KRAH.SV.W.0099.200706T0030Z-200706T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
830 PM EDT Sun Jul 5 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
Northeastern Davidson County in central North Carolina...
* Until 915 PM EDT.
* At 829 PM EDT, a severe thunderstorm was located near Kernersville,
or near Winston-Salem, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winston-Salem, Kernersville, Walkertown, Rural Hall, Pfafftown,
Stanleyville, Belews Lake, Sedge Garden and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3626 8030 3626 8004 3617 8004 3594 8005
3597 8034 3614 8038
TIME...MOT...LOC 0029Z 141DEG 12KT 3608 8015
HAIL...<.75IN
WIND...60MPH
$$
221 follow-up statement
567
WWUS52 KRAH 060107
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
907 PM EDT Sun Jul 5 2020
NCC057-067-060117-
/O.EXP.KRAH.SV.W.0099.000000T0000Z-200706T0115Z/
Forsyth NC-Davidson NC-
907 PM EDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH AND NORTHEASTERN
DAVIDSON COUNTIES WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3626 8030 3626 8004 3617 8004 3594 8005
3597 8034 3614 8038
TIME...MOT...LOC 0107Z 141DEG 12KT 3617 8024
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:40 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 5, 7:40 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 740 PM EDT Sun Jul 5 2020 .SYNOPSIS... A stationary front stretching from the NC Crystal Coast to the Piedmont will weaken through tonight. Meanwhile, subtropical high pressure will extend across the cntl Appalachians and NC through Monday night. && .NEAR TERM /THROUGH TONIGHT/... As of 430 PM Sunday... Convection has materialized generally as expected this afternoon, but with no reports of severe weather despite a couple of SVR Warnings. As subsequent convection develops on outflow and spreads away from the primary moisture and convergence axis noted previously, it will do so in an increasingly dry and less favorable environment to the north and south for any vigorous convection. And in conjunction with the onset of nocturnal cooling in a few hours, that suggests convective coverage and intensity will wane in cntl NC in the next few hours. Until that time, the area centered around Johnston, Wayne, Wilson, and nrn Sampson Co. remains in a relatively maximized near storm environment between outflow approaching from all directions; and those counties will likely be the focus for another strong to severe cell or three through 22-23Z. .PREV DISCUSSION... /ISSUED 1135 AM EDT Sun Jul 05 2020/ 12Z upr air data indicate a (700-500 mb) subtropical ridge has expanded from the OH Valley to the cntl Appalachians and NC this morning. Associated anticyclonic flow and generally subsident conditions will result over cntl NC. And observed proximity soundings this morning from VA to the Carolinas continue to depict a subsidence inversion between 600-650 mb, one relatively least prominent at GSO. An axis of relatively maximized 925-850 mb moisture, characterized by lwr-mid teens C dewpoints in that layer, was analyzed from MHX to GSO, with drier air flanking to the northeast at WAL and and southwest at CHS. At the surface, a front --one which generally coincided with the aforementioned axis of maximized 925-850 mb moisture and has been reinforced by maritime ely flow and outflow from convection Sat and Sat night-- has become quasi-stationary from the Crystal coast wnwwd across the Piedmont, roughly along I-40, to a lee trough/weak lee low (1015 mb) centered near HKY/SVH. Both boundaries will remain quasi-stationary today and likely serve as foci for mainly scattered, diurnal convection. Meanwhile, weak, 1017 mb high pressure just offshore the middle Atlantic coast will extend swwd with a slightly cooler and more stable air mass expected from the DelMarVA swwd into nern NC. Convection will again be limited in intensity by the presence of the inversion warmth/dryness in the mid levels, and also weekly-steered and sheared, and slow-moving given the presence and proximity of the subtropical ridge and less than 10 kts of flow from the surface to 400 mb; and localized heavy downpours will result. Despite the slow movement, only modest precipitable water values of 1.5-1.7 " suggest any associated flooding would be very localized. Instead, the primary hazard today will again be from strong to locally damaging wind gusts owing to the presence of a high DCAPE environment already in place per 1150 J/kg values sampled at both GSO and RNK this morning. And forecast models indicate the DCAPE will increase into the 1200-1500 J/kg range through this afternoon. Convection will likely diminish from late afternoon onward as outflow and subsequent forcing mechanisms move away from a moderate instability axis along the front, into the foregoing drier and more stable environments flanking cntl NC to the ne and sw. Otherwise, it will be hot again, with temperatures mostly in the lwr 90s, and with surface dewpoints that will be less prone to mixing out than previous days. As such, maximum Heat Index values will reach the mid 90s to around 100 degrees. Generally persistence low temperatures in the upr 60s to lwr 70s are expected with variably cloudy but dry conditions tonight. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 400 PM Sunday... Subtropical ridging centered in the 700-500 mb layer will continue to extend from the OH Valley to offshore the NC coast this period. Meanwhile, a broad mid-upr level low --one comprised of several smaller-scale perturbations from the mid and lwr MS River Valley to the Gulf coast and n-cntl GOM this afternoon, will drift ewd and become centered across the TN Valley and srn Appalachians by 12Z Tue. At least a couple of the perturbations orbiting the mean low will lift newd across the Savannah Basin and the wrn or w-cntl Carolinas Mon afternoon-night and promote some weakening/erosion of the preceding subtropical ridge. At the surface, ridging and anticyclonic flow will extend from the wrn N. Atlantic wwd into NC. The ridging will be flanked by an Appalachian-lee trough to the north over VA and a surface trough over nern FL wwd across srn GA and AL this afternoon, which is forecast to lift nwd into SC and srn NC late Mon and Mon night. A sea breeze will also likely make good progress nwwd into cntl NC during the afternoon and evening, given prevailing onshore flow. As such, cntl NC will be situated in a relative lull of convection, with the srn of the two regimes described above likely to spread north and affect the NC srn Piedmont, Sandhills, and srn-cntl Coastal Plain during afternoon-evening. Associated clouds may keep those srn areas up to a few degrees shy of persistence highs in the lwr 90s that are expected otherwise and elsewhere. A chance of showers and storms will persist throughout the night centered over the srn Piedmont, as well as a good chance of low stratus there, in closest proximity to the lift approaching from the surface to mid level troughs approaching from the southwest. Lows mostly in the lwr 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 330 PM Sunday... Not a whole lot has changed in the extended. The medium-range models still have a weak upper low over the Deep South slowly drifting east- northeast and amplifying a weak trough before moving east through the region midweek. The model trend has been for the low to strengthen along the Carolina coast by Thursday and either stalling out or slowly lifting northeast along the coast through the weekend. Given the continued model differences, still a lower than normal forecast confidence Thursday onward. However, regardless of how the aforementioned low evolves, both medium range models indicate a northern stream trough amplifying as it moves through the Great Lakes/Northeast over the weekend. The trough axis will remain over the region through the remainder of the extended forecast area, with shortwave impulses moving through it. At the surface, south- southeasterly flow into the area off the Atlantic will persist, with high pressure to the east and relatively low pressure to the west. Though agreement is not great, still expect the development of a low over the Carolinas in response to the low aloft, but confidence with exactly when it would impact central NC is low at this time. Regardless of the coverage, still expect shower and thunderstorm activity to be diurnally driven through at least Thursday and best chances to be across the southern portions of the area. Temperatures should be within a category or two of normal through the period, with the best chance for below normal highs on the days with and where the more extensive cloud cover and convection occur. Highs will generally be in the mid 80s to low 90s and lows in the upper 60s to mid 70s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 740 PM Sunday... Afternoon and early evening storms essentially from FAY to RDU to RWI have mostly diminished or propagated westward into the central Piedmont, and should continue to migrate slowly around the western Piedmont and perhaps impacts GSO/INT before completely dying off after 03Z. Probability is low but confidences is high enough to include in the GSO/INT TAFs for a few more hours. Fog and stratus coverage overnight is not expected to be a great as it was last night, but earlier rain at RDU/ and climatology mat support at least some MVFR vsbys by 09Z, with otherwise VFR across central N. A few isolated storms will be possible again Monday afternoon, primarily in the vicinity of FAY Outlook: The chance of showers and storms will increase through mid- week, as low pressure approaches our region from the southwest. Humid, sely flow off the sw N. Atlantic/Gulf Stream will also increase the probability of morning stratus during that same time, some of which could linger as MVFR ceilings through late morning to midday Tue-Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...BLS/MWS
Hazardous weather outlook, Jul 5, 7:23 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 723 PM EDT Sun Jul 5 2020 NCZ007>009-021>025-038>040-073>076-083>086-062330- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland-Hoke- 723 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered, slow-moving thunderstorms will be capable of producing damaging wind gusts through this evening. Briefly heavy downpours and minor flooding may also result in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-077-078-088-089-062330- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 723 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 5:53 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG 2 NE DURHAM 36.00N 78.88W
07/05/2020 DURHAM NC PUBLIC
TREE ON A HOUSE. POWER LINES DOWN.
&&Local storm report, Jul 5, 6:35 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG COATS 35.41N 78.67W
07/05/2020 HARNETT NC 911 CALL CENTER
POWER LINES DOWN.
&&
AKLocal storm report, Jul 5, 6:37 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 3 WSW BENSON 35.37N 78.61W
07/05/2020 HARNETT NC 911 CALL CENTER
TREE DOWN AT INTERSECTION OF BROOKLEAF DRIVE
AND FAIRGROUND RD.
&&
AKLocal storm report, Jul 5, 6:38 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NNW COATS 35.43N 78.68W
07/05/2020 HARNETT NC 911 CALL CENTER
TREE DOWN AT INTERSECTION OF 55W AND DURA
BILT LN.
&&
AKLocal storm report, Jul 5, 6:39 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG 2 NE DURHAM 36.00N 78.88W
07/05/2020 DURHAM NC LAW ENFORCEMENT
TREE ON A HOUSE POWER LINES DOWN AT N. HYDE
PARK AVE AND ELMO ST.
&&
AKLocal storm report, Jul 5, 6:40 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG COATS 35.41N 78.67W
07/05/2020 HARNETT NC 911 CALL CENTER
POWER LINES DOWN AT INTERSECTION OF SW MAIN
ST. AND S. CHURCH ST.
&&
AKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:12 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 84 min |
| Jul 6, 7:59 PM EDT | Special Weather Statement | RAH | Alamance | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.